Prevalence and Seriousness of Analgesic-Induced Adverse Events in Korea: A 10-Year Nationwide Surveillance.J Patient Saf. 2020 Jun 26 [Online ahead of print]JP
The objectives of this study were to describe the prevalence and seriousness of analgesic-induced adverse events (AEs) and to identify factors associated with serious analgesic-related AEs in Korea.
Voluntarily reported analgesic-induced AEs to the Korea Adverse Event Reporting System from 2007 to 2016 were retrospectively reviewed. Analgesic medications were classified into nonopioids and opioids based on the Anatomical Therapeutic Chemical classification system. All AEs were grouped using System Organ Classes according to the World Health Organization-Adverse Reaction Terminology. Logistic regression was performed to identify factors associated with serious AEs.
Overall, 194,566 AEs (32.2% for nonopioids, 67.8% for opioids) were included in this analysis. The most common causative nonopioid and opioid analgesics was ketorolac (n = 10,789) and tramadol (n = 53,727), respectively. The most frequent AEs were skin and appendage disorders for nonopioids (31.8%) and gastrointestinal disorders (59.5%) for opioids. Serious AEs occurred in 6102 (9.7%) and 3326 (2.5%) cases of the nonopioid and opioid groups, respectively. The most common serious AEs were skin and appendage disorders (33.2%) for nonopioids and neurologic disorders (19.3%) for opioids. Serious AEs were significantly associated with male (odds ratio [OR] = 1.423), advanced age (OR = 1.570), certain causality (OR = 2.304), nonopioid analgesics (OR = 4.182), and polypharmacy (OR = 1.009; P <0.001 for all).
In Korea, analgesic-induced AEs are prevalent with opioids more commonly implicated. Tramadol is the most common etiologic medication. Serious AEs are more frequently caused by nonopioids with skin and appendage disorders most common.